Recalls and Warnings
(Date Posted: 10/13/2018)
|Pharmaceutical Drugs Found In Dietary Supplements Pose Danger to Consumers
Almost 800 dietary supplements sold between 2007 and 2016 contained unapproved pharmaceutical ingredients, according to a study published today in the Journal of the American Medical Association (JAMA). The researchers analyzed data from the FDA's database of Tainted Products Marketed as Dietary Supplements and found that during the nine-year period, a total of 776 supplements were reported in the database as containing at least one unapproved drug ingredient, and 20% of these contained more than one unapproved drug ingredient. Yet, fewer than half of these products were recalled.
Most of the supplements (97%) did not list these drugs on the label, so consumers taking them would not know that they were consuming drugs with the potential for dangerous side effects and interactions with certain health conditions and other medications.
Supplements promoted for sexual enhancement were the most likely to contain pharmaceutical ingredients, accounting for 45% of reported products, followed by weight loss supplements (41%) and muscle building products (12%).
Sexual enhancement supplements were typically found to contain drugs such as sildenafil, tadalafil and vardenafil, the active ingredients in prescription drugs used to treat erectile dysfunction, such as Viagra, Cialis and Levitra. These drugs can cause side-effects like headaches and flushing, and can interact with medications containing nitrates such as nitroglycerine, resulting in dangerously low blood pressure. (See a typical recall of a sexual enhancement supplement found to contain these drugs in ConsumerLab's Recalls and Warnings section).
Weight loss supplements most commonly contained sibutramine, the active ingredient in the obesity drug Meridia, which was removed from the from the U.S. market in 2010 due to cardiovascular risks, and phenolphthalein, which was once an ingredient in some over-the-counter laxative products but was reclassified by the FDA in 1999 as "not generally recognized as safe and effective."
Most of the adulterated muscle building supplements contained anabolic steroids or steroid-like substances, which are associated with liver injury, hair loss, altered mood, kidney damage, heart attack and stroke, and some contained aromatase inhibitors, which can cause decreased rate of bone maturation and growth, decreased sperm production, infertility, aggressive behavior, adrenal insufficiency, kidney failure, and liver dysfunction. (The FDA issued a warning to consumers in 2017 about the dangers of steroids in bodybuilding supplements).
Among the 14 dietary supplements promoted for other uses, such as joint and muscle pain or prostate health, seven contained the prescription nonsteroidal anti-inflammatory drug diclofenac, and five contained the corticosteroid dexamethasone.
ConsumerLab.com maintains and continually updates an extensive list of dietary supplements recalls and public notices as they become available in its Recalls and Warnings section of the site.
See Related Warnings:
FDA Warns Sellers of Bodybuilding Supplements Containing Steroid-Like Substances
Muscle Growth Supplement Linked with Liver Failure
Weight Loss Supplements Found to Contain Drugs
23,000 ER Visits Linked to Supplements: Palpitations, Swallowing Problems, Allergies Common
Joint Supplement Contains Drugs, FDA Warns
For more information, use the link below.
Unapproved Pharmaceutical Ingredients Included in Dietary Supplements Associated With US Food and Drug Administration Warnings
For other Recalls and Warnings click HERE.
For information about reporting serious reactions and problems with medical products to the U.S. Food and Drug Administration through its MedWatch reporting program, please go to http://www.fda.gov/medwatch/how.htm.